Hail, Outagamie
- When
- September 4, 7:20 AM CST
- Where
- Outagamie County, Hortonville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.330, -88.630
Quarter size hail fell in Hortonville.
Thunderstorms formed north of a warm front and propagated east across northern Wisconsin. The storms produced wind gusts in excess of 60 mph, large hail, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms formed north of a warm front and propagated east across northern Wisconsin. The storms produced wind gusts in excess of 60 mph, large hail, and heavy rainfall. The most significant wind damage occurred near Townsend (Oconto Co.) where estimated gusts to 75 mph downed at least 30 trees, causing roof damage to a dozen homes. Golf ball to tennis ball size hail fell in Oneida County near Rhinelander and Lake Tomahawk. Rainfall totals from the storms ranged from 3 to 3.5 inches at Lake Tomahawk (Oneida Co.), Three Lakes (Oneida Co.), and Lac du Flambeau (Vilas Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 4, 5:45 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 645 AM CDT THU SEP 4 2014 UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE .SHORT TERM...TODAY...TONIGHT...AND FRIDAY ISSUED AT 327 AM CDT THU SEP 4 2014 PCPN TRENDS AND THE POTENTIAL FOR SVR TSTMS TODAY AND TONIGHT ARE THE MAIN FCST CONCERNS. VERY DIFFICULT FCST EARLY THIS MORNING...WITH SEVERAL AREAS OF ONGOING CONVECTION TO CONTEND WITH...AND ISSUES RELATING TO CAPPING LATER TODAY AND EARLY TONIGHT. ONE AREA OF TSTMS ASSOCIATED WITH A S/W TROF...RRQ OF AN UPPER LEVEL JET AND A H8 WARM FRONT...WAS MOVG OUT OF NE WI EARLY THIS MORNING. ANOTHER CLUSTER OF STORMS HAD RECENTLY FORMED OVER SW/SC WI...WHERE STG WAA WAS FOCUSED ALONG A TIGHT BAROCLINIC ZONE. OF PERHAPS EVEN GREATER CONCERN WAS A LARGE AREA OF CONVECTION ORGANIZING OVER EASTERN ND...AND TRACKING EAST TOWARD N WI. EXPECT THE TSTMS OVER SOUTHERN WI TO JUST BRUSH OUR FAR SOUTHERN COUNTIES THIS MORNING...OR PERHAPS STAY JUST SOUTH. THE MAIN CONCERN IS THE DEVELOPING MCS OVER EASTERN ND...WHICH SEVERAL MODELS...INCLUDING THE 05Z HRRR...TAKE THROUGH FAR NORTHERN WI LATE THIS MORNING/EARLY AFTERNOON. WITH A WARM FRONT LIFTING TOWARD THE REGION...CAPE INCREASING TO NEAR 2000 J/KG BY MIDDAY AND STRONG DEEP LAYER SHEAR IN PLACE...POTENTIAL FOR SVR TSTMS OVER N WI LOOKS PRETTY GOOD. VERY WARM AND HUMID CONDITIONS ARE ANTICIPATED...WITH TEMPS RISING WELL INTO THE 80S...AND DEW POINTS IN THE UPPER 60S AND LOWER 70S. MORE STORMS MAY DEVELOP ON THE NORTHERN EDGE OF THE CAP OVER NORTHERN WI AS A COLD FRONT SHIFTS INTO WSTRN WI LATE IN THE DAY. HOWEVER...THE CAP COULD PROVE TO BE TOO STRONG FOR ADDITIONAL TSTM DEVELOPMENT UNTIL THE FRONT ARRIVES IN THE EVG. WITH CONCERNS ABOUT CAPPING...AND A LACK OF A SIGNIFICANT UPPER LEVEL FORCING... WILL KEEP POPS IN THE CHANCE CATEGORY FOR TONIGHT. STRONG INSTABILITY AND MODERATE TO STRONG SHEAR WILL SUPPORT A CONDITIONAL THREAT OF SVR TSTMS THROUGH THE NIGHT. WILL KEEP A SMALL CHANCE OF STORMS IN OUR FAR SE COUNTIES EARLY FRIDAY...OTHERWISE FRIDAY LOOKS PARTLY SUNNY...MUCH COOLER AND LESS HUMID...WITH HIGHS IN THE 60S AND LOWER 70S. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY ISSUED AT 327 AM CDT THU SEP 4 2014 HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FRIDAY NIGHT THROUGH MONDAY...BRINGING MOSTLY CLEAR SKIES AT NIGHT AND MOSTLY SUNNY DAYS. BEYOND MONDAY...SOME BIG DIFFERENCES NOTED AMONG THE MODELS...INCLUDING A DRASTIC CHANGE IN THE ECMWF MODEL OUTPUT TONIGHT COMPARED TO ITS 12Z RUN. ONLY MINOR ADJUSTMENTS TO THE GRIDS THROUGH MONDAY...AND NO REAL CHANGES BEYOND MONDAY. DID DEPICT OUR LOCATIONS THAT HAVE WARM OR COLD BIASES EACH PERIOD IN THE LONG TERM FORECAST PERIOD. && .AVIATION...FOR 12Z TAF ISSUANCE ISSUED AT 639 AM CDT THU SEP 4 2014 AREAS OF LOW CIGS (IFR/MVFR) AND PATCHY FOG SHOULD GRADUALLY DISSIPATE THIS MORNING. TSTMS OVER NE MN WILL TRACK ACROSS NORTHERN WI DURING THE LATE MORNING AND EARLY AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE... WITH DAMAGING WINDS..LARGE HAIL AND TORRENTIAL RAINFALL. HAVE ADDED A TEMPO GROUP FOR THE RHI TAF. SCT TSTMS SHOULD ALSO DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE THIS AFTERNOON AND TONIGHT. HAVE ESTIMATED THE MOST LIKELY FOUR-HOUR PERIOD FOR STORMS AT EACH SITE. LLWS SHOULD REDEVELOP AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND EVENING...THEN QUICKLY WEAKEN AS THE FRONT MOVES THROUGH. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....KIECKBUSCH LONG TERM......ECKBERG AVIATION.......KIECKBUSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 355 AM CDT THU SEP 4 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050900- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 355 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS NORTHERN WISCONSIN LATER THIS MORNING AND EARLY AFTERNOON. SOME OF THE STORMS MAY BE SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT. THIS DEVELOPMENT IS LESS CERTAIN...AS WARM TEMPERATURES ALOFT WILL LIKELY INHIBIT STORM FORMATION UNTIL A COLD FRONT ARRIVES IN THE EVENING. THE BEST ESTIMATE IS THAT SCATTERED STORMS WILL DEVELOP OVER NORTH CENTRAL WISCONSIN TOWARD SUNSET...THEN SPREAD SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE NIGHT. IF THE STORMS DEVELOP AS FORECAST...THEY MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION... ESPECIALLY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LMZ521-522-541>543-050900- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 355 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTH WINDS AND BUILDING WAVES WILL CREATE CONDITIONS HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN EFFECT. IN ADDITION...AREAS OF MARINE FOG MAY CAUSE NAVIGATION PROBLEMS. THERE IS A CHANCE OF THUNDERSTORMS NORTH OF STURGEON BAY THIS AFTERNOON...AND OVER THE ENTIRE MARINE FORECAST AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH STRONG WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TSK/RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 414 AM CDT THU SEP 4 2014 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041700- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU... WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 414 AM CDT THU SEP 4 2014 ...A COUPLE ROUNDS OF SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT... A CLUSTER OF THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA IS EXPECTED TO TRACK ACROSS NORTHERN WISCONSIN LATER THIS MORNING AND EARLY AFTERNOON. THE GREATEST THREAT SHOULD BE NORTH OF A LINE FROM RHINELANDER TO WAUSAUKEE. SOME OF THE STORMS WILL LIKELY BE SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT. THIS DEVELOPMENT IS LESS CERTAIN...AS WARM TEMPERATURES ALOFT WILL LIKELY INHIBIT STORM FORMATION UNTIL A COLD FRONT ARRIVES IN THE EVENING. THE BEST ESTIMATE IS THAT SCATTERED STORMS WILL DEVELOP OVER PARTS OF NORTH CENTRAL AND CENTRAL WISCONSIN TOWARD SUNSET...THEN SPREAD SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE NIGHT. IF THE STORMS DEVELOP AS FORECAST...THEY MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION...ESPECIALLY IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR TODAY OR TONIGHT. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 817 AM CDT THU SEP 4 2014 WIZ005-010>012-018-019-041430- FLORENCE-FOREST-LANGLADE-LINCOLN-ONEIDA-VILAS- 817 AM CDT THU SEP 4 2014 ...STRONG THUNDERSTORMS APPROACHING NORTHERN WISCONSIN... AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS APPROACHING VILAS...ONEIDA AND LINCOLN COUNTIES. THE STORMS WERE LOCATED ABOUT 50 MILES WEST OF LAC DU FLAMBEAU AND MANITOWISH WATERS...AND ABOUT 60 MILES WEST OF LAKE TOMAHAWK. THE STORMS WERE MOVING EAST AT 50 MPH. THESE STORMS SHOULD BEGIN TO IMPACT WESTERN VILAS AND ONEIDA COUNTIES BY 9 AM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IF THEY CAN MAINTAIN THEIR STRENGTH. TORRENTIAL RAINFALL AND LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WINCHESTER BY 9 AM CDT... LAC DU FLAMBEAU BY 9 AM CDT... SQUIRREL LAKE AND BOULDER JUNCTION BY 900 AM CDT... WILLOW RESERVOIR AND TRIPOLI BY 910 AM CDT... NEW WOOD WILDLIFE AREA BY 915 AM CDT... COUNCIL GROUNDS STATE PARK BY 925 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. EB
The Green Bay radar (KGRB), 45 km away, was scanning. The volume nearest the first event began at 13:22 UTC.
14 hail, 6 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell in Hortonville.
Penny size hail fell in Greenville.
Quarter size hail fell north of Hazelhurst.
Thunderstorms produced nickel to quarter size hail and heavy rain at Lake Tomahawk.
Thunderstorms produced hail up to tennis ball size southeast of Lake Tomahawk.
Thunderstorm winds downed trees in Minocqua.
Thunderstorms produced hail up to quarter size in Minocqua.
Thunderstorms produced hail up to tennis ball size northwest of Rhinelander.
Thunderstorms produced golf ball size hail near Lake Tomahawk.
Thunderstorms produced golf ball size hail north of Rhinelander.
Quarter size hail fell about 8 miles north of Tomahawk.
Thunderstorms dropped hail to quarter size at Three Lakes.
Thunderstorms produced winds estimated near 60 mph at Three Lakes.
Quarter size hail fell at Three Lakes.
Hail to at least quarter size fell in Harrison. The time of this report is estimated.
Thunderstorm winds caused scattered tree damage in Merrill.
Thunderstorm winds downed numerous trees in the Argonne area. The time of this report is estimated.
Thunderstorm winds, estimated at 75 mph, downed at least 30 trees in the Townsend area. A dozen homes sustained roof minor roof damage from fallen trees.
Thunderstorm winds, estimated at 65 mph, downed trees in southwest Marinette County, around Beaver. The time of this report is estimated.
Penny size hail fell at the Caldron Falls Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542888, 542889, 542904, 542891, 542905, 542900, 542906, 542892, 542893, 542894, 542895, 542896, 543874, 542897, 542898, 542901, 542907, 542902, 542903, 542899.